How safe is Klonopin?
Mar 17, 2006
My son takes Klonopin.It was prescribed by a VA doctor and he gets his meds through the VA. They send it through the mail and is always a week late.So, he goes without this for about a week once a month. What is the best way for him to do this. Should he start weaning himself off each month to help prevent some of the side effects he experiences? It angers me that they prescribe this for him and then he doesn't get it on time.
Response from Dr. Horwath
Like all benzodiazepines, Klonopin is associated with a risk of a withdrawal syndrome, depending on the dose and the length of time the drug is taken. Klonopin has a long half-life, which means that signs of withdrawal should take longer to develop. In fact, the symptoms are likely to start appearing 5-7 days after stopping.
If your son can't get them to deliver it one time, maybe he should take a lower dose during the last week to stretch it out a bit. Of course, ideally he should be able to speak to his doctor and find a way to solve this problem with depriving himself of the medication he needs.
God forbid, the worst case scenario (only if he's on a high dose for a long time) is that he might have a withdrawal seizure if he suddenly stops a high dose and stays off the drug for an extended time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.